Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Huntsville, AL

July 22, 2003Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 22, 2003, 7:21 AM CDT for Lauderdale County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2003, 7:21 AM CDT (12:21 UTC)
Expired
Jul 22, 2003, 8:15 AM CDT
In force
54 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 6:40 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:40 AM CDT, 41 minutes earlier.

Area forecast discussion, Jul 22, 6:40 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 AM CDT TUE JUL 22 2003

.UPDATE...
UPDATE FORTHCOMING TO INCLUDE NEW SVR TSTM WATCH FOR WRN 4 ZONES.

BCC/27

...PVS AFD FOLLOWS...

1ST PERIOD CONCERNS...TEMPS/TIMING OF PCPN/IF ANY SEVERE WX.

COLD FRONT ACROSS MO BOOTHEEL WITH RADAR SHOWING FEW -SHRA OVER NERN
ALABAMA AND INTO ERN TN. MCS ALONG TAIL END OF FRONT IN KS/SW MO WILL
CONTINUE TO MOVE SE TOWARDS ALABAMA. Q VECTORS ALSO POINTS THIS OUT.
OTHERWISE RELATIVELY QUITE NITE AS TEMPS HAVE DROPPED INTO THE LOWER
70S.

LETS BEGIN WITH TEMPS...WILL MAKE ONLY MINOR CHANGES TO PREVIOUS
FCST. WILL USE A RANGE OF 82 TO 87 TODAY AND 80 TO 85 ON WEDNESDAY.
REST OF FCST WILL KEEP THE SAME.

CAPES/LIS ARE MUCH LOWER TODAY THAN YESTERDAY AND UPPER LEVEL
DYNAMICS/LAPSE RATES ARE NOT THAT IMPRESSIVE.  WILL LIKELY SEE
SHRA/TSRA INCREASE IN COVERAGE THIS MORNING AND CONTINUE INTO THE
AFTERNOON/EVENING. THE CHANCE OF A FEW SEVERE TSRA...DEPENDING ON
COVERAGE/THICKNESS OF CLOUD COVER...WILL BE POSSIBLE ANYWHERE ACROSS
THE CWA AS FRONT APPROACHES. COLD FRONT DUE TO PASS THRU CWA THIS
EVENING. PCPN SHOULD BEGIN TO END FROM WEST TO EAST THIS EVENING AND
BY MIDNIGHT...EXTREME NERN ALABAMA WILL BE THE ONLY AREA WITH CHANCE
OF PCPN. WILL GO 70 POPS TODAY AND 60 POPS FOR TONIGHT (MAINLY BEFORE
MIDNIGHT) FROM HSV AND POINTS WEST. WILL KEEP IN 60 POPS ALL NITE FOR
NE ALABAMA.

WILL NOT INCLUDE ANY POPS IN CWA FOR WEDNESDAY...THERE COULD
BE A FEW LEFT OVER SHRAS IN EXTREME NE ALABAMA WEDNESDAY MORNING BUT
ATTM WILL LEAVE DRY. LATER IN THE DAY ON WEDNESDAY WOULD NOT BE
SURPRISED TO SEE A FEW INSTABILITY SHRAS AS -12C 5H TEMPS COMBINE
WITH LOW LEVEL MOISTURE. SOMETHING FOR LATER SHIFTS TO PONDER.

EXTENDED FCST...JUST LOOKED AT THE NEW MEX DATA...WILL GO AHEAD
AND TAKE OUT PCPN ON SUNDAY BUT KEEP IN ON MONDAY AS YET ANOTHER
SHORTWAVE/COLD FRONT APPROACHES NRN ALABAMA BY EARLY MONDAY MORNING.
OTHERWISE NO OTHER CHANGES.

PRELIMINARY NUMBERS...
HSV  85 66/83 63/85  761-0
MSL  85 65/82 62/86  761-0

.HUN...NONE.

SHUMWAY
Hazardous weather outlook, Jul 22, 5:00 AM CDT, 2 hours 21 minutes before
ALZ001>010-016-221800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL RESUME ACROSS THE AREA THIS MORNING AS
AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...CONTAINING DAMAGING WINDS...
FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. THE
GREATEST CHANCE FOR THUNDERSTORMS WILL BE AFTER 8 AM.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE
DAY. MORE WIDESPREAD RAIN AND CLOUD COVER IS EXPECTED...WHICH WILL
WILL LIMIT THE THREAT OF WIDESPREAD SEVERE WEATHER FOR THE REST OF
THE DAY. HOWEVER...ISOLATED SEVERE THUNDERSTORMS ARE STILL
POSSIBLE...WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL AGAIN BEING THE PRIMARY
THREATS.

THE COLD FRONT WILL SLOWLY PASS THROUGH THE REGION TONIGHT AND INTO
TOMORROW MORNING. BEHIND THE FRONT...COOLER AND DRIER AIR WILL BEGIN
TO FILTER INTO THE AREA. WHILE SOME LINGERING SHOWERS ARE POSSIBLE...
ANY THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL END AFTER THE FRONT
PASSES THROUGH.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE DRIER WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH LATE THIS
WEEK AND INTO THE WEEKEND. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL
RETURN TO THE FORECAST BY EARLY NEXT WEEK...ALONG WITH MORE
SEASONABLE HOT AND HUMID WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS MORNING...BUT IS UNLIKELY THIS AFTERNOON.

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:58 AM CDTFlash Flood WarningHUNLauderdale4 hr
Jul 22, 8:11 AM CDTSevere Thunderstorm WarningHUNJackson34 min
Jul 22, 8:21 AM CDTSevere Thunderstorm WarningHUNLauderdale29 min
Jul 22, 8:46 AM CDTSevere Thunderstorm WarningHUNColbert44 min
Jul 22, 8:50 AM CDTSevere Thunderstorm WarningHUNLauderdale40 min
Jul 22, 9:07 AM CDTFlash Flood WarningHUNJackson3 hr
Jul 22, 10:35 AM CDTSevere Thunderstorm WarningHUNJackson40 min
Jul 22, 11:58 AM CDTFlash Flood WarningHUNLauderdale62 min
Jul 22, 12:02 PM CDTFlash Flood WarningHUNJackson3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.